Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 191, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 28, 2008, 1:49 PM EDT for Hampden County, Hampshire County, Massachusetts. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2008, 1:49 PM EDT (17:49 UTC)
- Expired
- Jul 28, 2008, 2:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
Counties Hampden County, MA, Hampshire County, MA
The radar
The Boston radar (KBOX), 118 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 2:07 PM EDT | HAIL 0.75 | Chicopee, MA | |
| Jul 28, 2:20 PM EDT | HAIL 1.75 | Chicopee, MA | REPORTED ON FAIRWAY DRIVE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBOX 281749 SVRBOX MAC013-015-281815- /O.NEW.KBOX.SV.W.0191.080728T1749Z-080728T1815Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAUNTON MA 149 PM EDT MON JUL 28 2008 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL HAMPDEN COUNTY IN WESTERN MASSACHUSETTS... THIS INCLUDES THE CITIES OF...SPRINGFIELD...CHICOPEE... SOUTH CENTRAL HAMPSHIRE COUNTY IN WESTERN MASSACHUSETTS... * UNTIL 215 PM EDT * AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WEST SPRINGFIELD...OR NEAR CHICOPEE...AND MOVING EAST AT 14 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOLYOKE BY 155 PM EDT... CHICOPEE BY 205 PM EDT... SPRINGFIELD AND 7 MILES SOUTH OF SOUTH HADLEY BY 210 PM EDT... LUDLOW...WILBRAHAM AND 6 MILES SOUTH OF GRANBY BY 215 PM EDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. GET INDOORS OR INSIDE A VEHICLE NOW LIGHTNING IS ONE OF NATURES TOP KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4231 7239 4208 7234 4205 7275 4223 7279 TIME...MOT...LOC 1749Z 260DEG 12KT 4216 7265 $$ RLG
1 follow-up statement
000 WWUS51 KBOX 281811 SVSBOX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 211 PM EDT MON JUL 28 2008 MAC013-015-281821- /O.EXP.KBOX.SV.W.0191.000000T0000Z-080728T1815Z/ HAMPSHIRE MA-HAMPDEN MA- 211 PM EDT MON JUL 28 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HAMPDEN AND SOUTH CENTRAL HAMPSHIRE COUNTIES WILL EXPIRE AT 215 PM EDT... THE STORM THAT PROMPTED THIS WARNING HAS WEAKENED BELOW SEVERE LEVELS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 4231 7239 4208 7234 4205 7275 4223 7279 TIME...MOT...LOC 1811Z 260DEG 12KT 4217 7255 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 12:47 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 28, 12:47 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 1247 PM EDT MON JUL 28 2008 .SYNOPSIS... AN UPPER LEVEL LOW AND STALLED FRONT JUST OFFSHORE WILL BRING A FEW SCATTERED SHOWERS AND THUNDERSTORMS TODAY. DRY AND SEASONABLE WEATHER WITH LOWER HUMIDITY WILL PREVAIL TUE AND TUE NIGHT. DRY WEATHER WILL LINGER INTO A PORTION OF WED...BUT AN APPROACHING LOW PRESSURE SYSTEM WILL BRING A ROUND OF SHOWERS AND THUNDERSTORMS TO THE REGION LATE WED THROUGH THU. && .NEAR TERM /THROUGH TONIGHT/... LITTLE CHANGE TO THE CURRENT FORECAST PACKAGE...EVERYTHING IS IN PRETTY GOOD SHAPE. JUST MODIFIED TEMPS AND DEWPOINTS SLIGHTLY WITH CURRENT TRENDS. && .SHORT TERM /TUESDAY/... 28/00Z GFS HAS ISSUES WITH CONVECTIVE FEEDBACK...PRIMARILY THROUGH 18Z TODAY. SO LARGELY IGNORED IT DURING THIS TIME. 28/00Z NAM LOOKS TO HAVE A MUCH BETTER HANDLE ON PRECIPITATION THIS MORNING ANYWAY. THE BIG QUESTION THIS AFTERNOON WILL BE CONVECTIVE POTENTIAL. BEST MID LEVEL LAPSE RATES AND MID LEVEL DYNAMICS REMAIN TO THE NORTH OF I-90 TODAY...SO PLACED HIGHEST RISK OF SHOWERS AND THUNDERSTORMS IN THIS AREA. DECENT UPPER LEVEL DIVERGENCE AND MID LEVEL TROUGH SHOULD BE ENOUGH TO DEVELOP ISOLATED THUNDERSTORMS FARTHER SOUTH INTO NORTHERN CT AND SOUTHEAST MA THOUGH. CONVECTION DIES DOWN THIS EVENING AS A COLD FRONT PUSHES EAST ACROSS SOUTHERN NEW ENGLAND TONIGHT. WEAK HIGH PRESSURE ARRIVES FOR TUESDAY WITH FAIR WEATHER. USED A BLEND OF THE LATEST MOS GUIDANCE FOR TEMPERATURES TODAY INTO TUESDAY. MAV GUIDANCE LOOKS A BIT WARM...PARTICULARLY AT THE HIGHER ELEVATION STATIONS LIKE WORCESTER TODAY...SO THIS BLEND LEANED MORE TOWARD THE MET GUIDANCE TODAY. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... AN UPPER LEVEL TROUGH PERSISTS ACROSS THE NORTHEAST THROUGH THE EXTENDED TIME FRAME WITH PERIODIC UNSETTLED WEATHER. TUESDAY NIGHT...MAINLY CLEAR SKIES AND SEASONABLY COOL CONDITIONS PREVAIL. WEDNESDAY...SOME TIMING DIFFERENCES EXIST AMONGST THE MODELS REGARDING THE ARRIVAL TIME OF THE NEXT SHORT WAVE DISTURBANCE FROM THE OHIO VALLEY. THE GFS APPEARS TO BE SUFFERING FROM CONVECTIVE FEEDBACK ISSUES AS ITS SPURIOUS SHORT WAVE DISTURBANCE ACROSS THE GREAT LAKES BRINGS PRECIPITATION TO MUCH OF THE REGION BY WEDNESDAY AFTERNOON. PREFER THE LESS PROGRESSIVE ECMWF/UKMET AND NAM SOLUTIONS WITH RESPECT TO PRECIPITATION CHANCES WEDNESDAY. 21Z SREF SOLUTIONS APPEARED TO SUPPORT THIS. THEREFORE DECIDED TO GO WITH LOW CHANCE POPS WESTERN ZONES AND SLIGHT CHANCE OR LESS ELSEWHERE. USED A BLEND OF PREVIOUS OFFICIAL AND MOS GUIDANCE TEMPERATURES TO DERIVE HIGHS...AS 00Z MOS GUIDANCE APPEARED A BIT COOL. OTHERWISE MUCH OF THE DAY IS EXPECTED TO BE WARM AND DRY. WEDNESDAY NIGHT AND THURSDAY...CONTINUED THE MENTION OF CHANCE POPS AS WEAK SECONDARY LOW PRESSURE DEVELOPS OFF THE COAST AND ALONG AN OLD STALLED COLD FRONT. UNDERCUT MOS TEMPS A FEW DEGREES MAINLY ALONG THE COAST THURSDAY DUE TO LIGHT ONSHORE FLOW AND CONSIDERABLE CLOUDS. FRIDAY THROUGH SUNDAY...SOME LARGE DEVIATIONS OCCUR IN THE 500 MILLIBAR HEIGHT FIELDS IN TERMS OF THE AMPLITUDE AND PLACEMENT OF THE TROUGH AXIS. IN ADDITION THE TIMING OF EACH INDIVIDUAL SHORT WAVE WILL HAVE AN IMPACT ON THE OVERALL PRECIPITATION THREAT. GENERALLY RELIED ON AN ENSEMBLE BLEND WHICH WAS USED BY HPC AS WELL AS THE LATEST 00Z ECMWF. LOW CHANCE POPS WERE ADDED ALL THREE DAYS BUT IT IS EXPECTED TO BE RAIN FREE A PORTION OF THE TIME. TEMPERATURES ARE EXPECTED TO REMAIN NEAR OR SLIGHTLY BELOW SEASONAL NORMS. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... AREAS OF MVFR/IFR IN FOG AND STRATUS WILL QUICKLY IMPROVE TO VFR AFTER DAYBREAK. SCATTERED CONVECTION THIS AFTERNOON WILL LEAD TO BRIEF PERIODS OF MVFR. VFR TONIGHT AS A COLD FRONT MOVES THROUGH SOUTHERN NEW ENGLAND. VFR TUESDAY WITH WEAK HIGH PRESSURE. OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY... TUE NIGHT...VFR. WED...VFR TO START THEN LOWERING TO MVFR ESPECIALLY AT NIGHT FROM WEST TO EAST. THU...MVFR IN PERIODS OF RAIN WITH A LOW RISK OF IFR BOS-PVD-HYA-ACK. FRI...CONDITIONS POSSIBLY IMPROVING TO MVFR OR VFR. && .MARINE... RELATIVELY LIGHT WINDS AND SEAS EXPECTED TODAY THROUGH TUESDAY. OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY... TUESDAY NIGHT THROUGH FRI...WINDS AND SEAS EXPECTED TO REMAIN BELOW SCA CRITERIA. VSBYS MAY BRIEFLY BE REDUCED WED NIGHT THROUGH THU NIGHT IN SHOWERS AND FOG PATCHES. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SYNOPSIS...STRAUSS NEAR TERM...RLG SHORT TERM...BELK LONG TERM...STRAUSS AVIATION...BELK/STRAUSS MARINE...BELK/STRAUSS
Hazardous weather outlook, Jul 28, 4:18 AM EDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 418 AM EDT MON JUL 28 2008 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-290830- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 418 AM EDT MON JUL 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT... ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...SOUTHERN NEW HAMPSHIRE AND RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING...MAINLY TO THE NORTH OF THE MASSACHUSETTS TURNPIKE INTO SOUTHERN NEW HAMPSHIRE. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE FARTHER SOUTH INTO NORTHERN CT...RHODE ISLAND AND SOUTHEAST MASSACHUSETTS. THE MAIN RISK FROM ANY THUNDERSTORMS TODAY WILL BE FROM LIGHTNING. THERE IS A SMALL POSSIBILITY A FEW THUNDERSTORMS COULD BECOME SEVERE WITH EITHER LARGE HAIL OR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS MAY BE POSSIBLE WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT. THE MAIN RISK WILL BE FROM LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. ANZ230>237-250-254-255-290830- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 418 AM EDT MON JUL 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING...MAINLY ACROSS THE COASTAL WATERS EAST OF MASSACHUSETTS. THE MAIN RISK WOULD BE FROM LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS MAY BE POSSIBLE WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 28, 1:02 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 102 PM EDT MON JUL 28 2008 NHZ011-281745- CHESHIRE NH- 102 PM EDT MON JUL 28 2008 AT 1259 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH OVER WESTMORELAND...OR ABOUT 7 MILES WEST OF KEENE...MOVING EAST AT 5 MPH. THE THUNDERSTORM WILL BE NEAR...6 MILES SOUTH OF SURRY BY 140 PM EDT...KEENE AND 7 MILES NORTHWEST OF SWANZEY BY 150 PM EDT. FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR DRAINAGE AREAS. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED AREAS. RLG
Special weather statement, Jul 28, 1:31 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 131 PM EDT MON JUL 28 2008 MAZ003-004-NHZ011-281800- CHESHIRE NH-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA- 131 PM EDT MON JUL 28 2008 AT 126 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH OVER ERVING...OR ABOUT 12 MILES EAST OF GREENFIELD...MOVING NORTHEAST AT 16 MPH. THE THUNDERSTORM WILL BE NEAR...ORANGE AND WARWICK BY 140 PM EDT... ATHOL BY 150 PM EDT...ROYALSTON BY 200 PM EDT. FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR POSSIBLE WARNINGS. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED AREAS. RLG
Special weather statement, Jul 28, 1:42 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 142 PM EDT MON JUL 28 2008 MAZ009>011-281830- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-WESTERN HAMPDEN MA- 142 PM EDT MON JUL 28 2008 AT 140 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH 2 MILES NORTHWEST OF WEST SPRINGFIELD...OR ABOUT 5 MILES WEST OF CHICOPEE...MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR...HOLYOKE AND 6 MILES NORTH OF AGAWAM BY 150 PM EDT...CHICOPEE AND SPRINGFIELD BY 200 PM EDT...SPRINGFIELD AND 7 MILES SOUTH OF SOUTH HADLEY BY 210 PM EDT...LUDLOW AND 6 MILES SOUTH OF GRANBY BY 220 PM EDT...WILBRAHAM AND 6 MILES SOUTH OF BELCHERTOWN BY 230 PM EDT. FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR POSSIBLE WARNINGS. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED AREAS. RLG
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 1:58 PM EDT | Areal Flood Advisory | BOX | Hampden | 4 hr |
| Jul 28, 2:16 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire, Worcester | 44 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.